Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 215, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 10, 2003, 8:34 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2003, 8:34 PM EDT (00:34 UTC)
- Expired
- Aug 10, 2003, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 110037 FFWPBZ PAC003-110330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 834 PM EDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 1130 PM EDT * AT 834 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A NEARLY STATIONARY CLUSTER OF THUNDERSTORMS OVER THE VERONA AND OAKMONT AREAS...ESPECIALLY ALONG POWERS RUN AND INDIAN CREEK...AND ALONG POWERS RUN ROAD. MORE THAN AN INCH OF RAIN FELL IN 30 MINUTES AND MORE HEAVY RAIN IS EXPECTED. STORM TOTALS MAY EXCEED 2 INCHES. PARTS OF POWERS RUN ROAD MAY BECOME IMPASSABLE DUE TO FLOODING. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
1 follow-up statement
000 WGUS71 KPBZ 110126 FFSPBZ PAC003-110230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 924 PM EDT SUN AUG 10 2003 THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ALLEGHENY COUNTY... FLOODING WAS REPORTED BY THE PUBLIC ALONG ALLEGHENY RIVER BOULEVARD IN OAKMONT. THE STORM THAT PRODUCED THE FLOODING DISSIPATED. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:35 PM EDT, 5 hours 59 minutes earlier.
Area forecast discussion, Aug 10, 2:35 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT SUN AUG 10 2003
PERSISTANT UPPER LEVEL LOW STILL OVER FA. MODERATLY UNSTABLE
ATMOSPHERE WILL ALLOW FOR ISOLATED THUNDERSTORMS TO DEVELOP IN AREA.
PRIMARY THREAT WILL BE FLOODING. A FLOOD WATCH WILL REMAIN IN AFFECT
FOR MOST OF THE FORECAST AREA THROUGH 10:00PM.
WILL KEEP POPS IN FORECAST THROUGH MIDWEEK AS COORIDINATED WITH
OTHER WFO. NEW MODELS RUNS TEND TO CONTINUE UPPER LEVEL TROUGH END
OF FORECAST PERIOD WITH THROUGH AXIS SHIFTING EAST OF FA. PREVIOUS
RUNS SHOW RIDGE DEVELOPING WEST OF REGION. HOPEFULLY THIS WILL HELP
TO DRY OUT THE FA TOWARDS END OF PERIOD. WILL CONTINUE PREVIOUS
THINKING OF POPS THROUGH MIDWEEK.
.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.
OH...FLOOD WARNING UNTIL 600 PM EDT SUNDAY FOR ZONE OHC029.
FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.Hazardous weather outlook, Aug 10, 4:50 AM EDT, 15 hours 44 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 450 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING ON AREA STREAMS. BECAUSE OF THIS RISK...A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA TODAY. .DAYS TWO THROUGH SEVEN... MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH MIDWEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 10, 4:49 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
449 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 2 NE CHERRY VALLEY PA FLASH FLOODS
08/10/03 BUTLER FLOODING ON ROUTE 38 NEAR
GARDEN SCAPE JUST NORTHEAST
OF CHERRY VALLEY.REPORTED
BY PUBLICLocal storm report, Aug 10, 5:00 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
500 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0431 PM EAU CLAIRE PA FLASH FLOODS
08/10/03 BUTLER FLOODING OF ROADWAYS IN
TOWN OF EAU CLAIRE.
REPORTED BY PUBLICSpecial weather statement, Aug 10, 5:15 PM EDT, 3 hours 19 minutes before
PAZ021-022-102215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 515 PM EDT SUN AUG 10 2003 ...THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE AREA... AT 5:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN DEVELOPING OVER NORTHEASTERN ALLEGHENY COUNTY AND SOUTHWESTERN ARMSTRONG COUNTY. THESE STORMS ARE MOVING TO THE EAST AT 10 MPH. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE TARENTUM...BRACKENRIDGE...AND FREEPORT. BE ALERT FOR PONDING OF WATER AND LOCALIZED POOR DRAINAGE FLOODING ESPECIALLY IF YOU WILL BE TRAVELING ALONG ROUTE 28. VISIBILITY WILL DECREASE RAPIDLY IN HEAVY RAIN SO PLEASE KEEP A SAFE DISTANCE BETWEEN VEHICLES. ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS EVENING SO STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS. IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY. TYBURSKI
Special weather statement, Aug 10, 8:20 PM EDT, 14 minutes before
PAZ021-110115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 820 PM EDT SUN AUG 10 2003 ...VERY HEAVY RAIN OVER EASTERN ALLEGHENY COUNTY... A NEARLY STATIONARY THUNDERSTORM HAS DUMPED AN INCH OF RAIN IN 30 MINUTES OVER VERONA. THE STORM WILL CONTINUE TO PRODUCE HEAVY RAIN BETWEEN BLAWNOX...VERONA...AND OAKMONT THROUGH 9 PM. THESE LOCATIONS MAY SEE UP TO ONE AND ONE HALF INCHES OF RAIN BEFORE 9 PM. THIS WILL CAUSE PONDING AND DRAINAGE PROBLEMS...ESPECIALLY IN LOW LYING AREAS. DO NOT DRIVE YOUR CAR ACROSS FLOWING WATER. MANY FLOOD DEATHS OCCUR WHEN MOTORISTS TRY TO CROSS FLOODED ROADS. REMAIN ALERT AND PAY ATTENTION FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.